Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 70, NWS Melbourne, FL

August 23, 1995Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 23, 1995, 9:16 PM EDT for Indian River County, Florida. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Aug 23, 1995, 9:16 PM EDT (01:16 UTC)
Expired
Aug 23, 1995, 10:15 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1995-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1995-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 240120 RRA
SVRMLB
FLC061-240215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
916 PM EDT WED AUG 23 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
 
AT 915 PM...DOPPLER RADAR AT MELBOURNE INDICATED A SEVERE THUNDERSTORM
JUST OFFSHORE INDIAN RIVER COUNTY NEAR VERO BEACH. THE STORM WAS MOVING
NORTHWEST AT 10 MPH AND MAY PRODUCE DAMAGING WINDS AS IT MOVES ONSHORE
BETWEEN 920 AND 940 PM. THESE STORMS MAY ALSO PRODUCE TORNADOES WITH
LITTLE OR NO WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:02 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 23, 8:02 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
801 PM EDT WED AUG 23 1995

CENTER OF JERRY APPEARS TO BE OVER OKEECHOBEE/WRN INDIAN RIVER
COUNTIES IN SO CENTRAL FL ATTM WITH COVERAGE OF RAIN INCREASING
ACROSS FA DURING PAST COUPLE OF HOURS. AS JERRY MOVES THROUGH C FL
AND TOWARD GULF INTO THURS RAIN BANDS OF CONVECTION WITH SYSTEM MAY
DROP HEAVY RAIN IN PARTS OF FA INCLUDING THE INTERIOR COUNTIES AND
WILL INCLUDE ALL FA COUNTIES IN FLOOD WATCH FOR TONIGHT AND THURS.
REST OF FORECAST STILL ON TRACK AND OTHER THAN A COUPLE ADJUSTMENTS
TO INCORPORATE FLOOD WATCH INTO FORECAST NO SIGNIFICANT CHANGES
PLANNED. THANKS FOR COORD TBW AND MIA.

@1 VOLUSIA
@2 BREVARD INDIAN RIVER ST LJUCIE MARTIN
@3 LAKE SEMINOLE ORANGE OSCEOLA

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:42 AM EDTFlash Flood WarningMLBIndian River3 hr
Aug 24, 2:00 AM EDTFlash Flood WarningMLBMartin2 hr
Aug 24, 2:38 AM EDTFlash Flood WarningMLBBrevard3 hr
Aug 24, 7:00 AM EDTFlash Flood WarningMLBOrange, Osceola3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.